A number of novel and unusual cases and exposures were presented at the recent North American Congress of Clinical Toxicology in San Francisco. These are three of my favorites.
Fulminant Hepatic Failure in a Morbidly Obese Woman with a Safe Four-Hour Acetaminophen Concentration. Lavonas EJ, et al.
A 31-year-old woman was brought to the hospital after ingesting acetaminophen, aspirin, and alcohol. It was possible to place the time of ingestion within a narrow window of approximately 30 minutes. The patient had a history of heavy alcohol use. She weighed 202 kg (BMI 62.1 kg/m2).
The salicylate level was well below the toxic range. A one-hour acetaminophen level was 98.6 μg/ml. Treatment with N-acetylecysteine (NAC) was not required when the five-hour level of 109.2 μg/ml was plotted on the Rumack Matthew nomogram.
The patient was admitted for observation. Laboratory results the next day showed clear evidence of acute hepatic injury. The aspartate aminotransferase and alanine aminotransferase levels, which had been within the normal range on presentation, were markedly elevated at 2067 units/L and 897 units/L, respectively. Treatment with intravenous NAC was initiated at this point, which was 22 hours after ingestion. The dose was calculated assuming that the patient's weight was 100 kg. This is the maximum dose approved by the FDA and listed in the package insert.
The patient developed fulminant hepatic failure with metabolic acidosis, encephalopathy, hypoglycemia, coagulopathy, and renal injury despite treatment with NAC. The ultimate outcome, however, was good, and she fully recovered.
This fascinating case brings up a number of important issues. I discussed these with the lead author, Eric Lavonas, MD, who is a medical toxicologist with the Rocky Mountain Poison Center and Denver Health. He noted that obesity is becoming increasingly prevalent among the population. “Our current risk stratification was derived in a day when there were not a lot of 200-kg people,” he said. In fact, no morbidly obese patients were included in the original studies leading to formulation of the nomogram.
Obesity may affect the pharmacokinetics of acetaminophen in clinically important ways. Winston Lee and his colleagues demonstrated in 1981 that absorption of acetaminophen in morbidly obese patients (>100 kg) was slowed, delaying the time to peak concentration. (J Clin Pharmacol 1981;21:284.) This would suggest that a relatively low four- or five-hour level in these patients may be misleading, and that it would be wise to repeat the level at eight hours after ingestion to make sure it is decreasing appropriately.
Evidence from animal studies also show that obesity results in up-regulation of CYP 2E1, the major hepatic enzyme that converts acetaminophen into the toxic metabolite NAPQI. This finding might support a conservative approach to obese patients who present with acute acetaminophen overdose, especially if — as in this case — they fall near the treatment line on the nomogram.
The highest FDA-approved dose for IV NAC is based on a maximum weight of 100 kg, but it is not clear where this figure originated. Dr. Lavonas speculated that NAC may be preferred in obese patients because on first pass it would go directly to the liver without initially being distributed throughout the entire body.
The impact of obesity on managing poisoned patients is a topic whose importance is just beginning to be recognized. A recent review article summed up the problem well: “The increasing prevalence of obesity in developed nations has far-reaching implications for medical toxicology. The management of obese patients is complicated by comorbid illnesses, changes in cardiovascular and respiratory physiology, alterations in pharmacokinetics, and a lack of studies to identify appropriate dosing for current therapeutics and antidotes.” (J Med Toxicol 2015;11:342.)
Para-Suicide by Fire (Extinguisher): A Case Report. Loschiavo SE, et al.
A 62-year-old man presented to the emergency department after attempting suicide by activating a dry chemical fire extinguisher in his mouth. He complained of respiratory distress, and had an oxygen saturation of 90% on room air. His laboratory results were remarkable for severe hyperphosphatemia (phosphorous 18 mg/dL, reference 2.5-4.5 mg/dL), hypocalcemia (calcium 7.6 mg/dL, reference 9.0-10.5 mg/dL), and metabolic acidosis. The patient did well after being treated with sodium bicarbonate, calcium supplementation, and hemodialysis.
Dry chemical fire extinguishers contain monoammonium phosphate (MAP), a multipurpose agent that is effective in fire from ordinary combustibles, liquids, and gases, as well as electrical fires (Classes A, B, and C.) MAP is somewhat corrosive and causes mucus membrane irritation when swallowed or inhaled.
Acute ingestion of phosphate can overwhelm the kidney's ability to eliminate the ion. Phosphorus and calcium are generally regulated in reciprocal fashion, so an increased serum phosphorus level results in decreased serum calcium. Patients with hyperphosphatemia can exhibit clinical manifestations of hypocalcemia, including tetany, seizures, and cardiac dysrhythmias. Precipitation of calcium phosphate in the renal tubules also can lead to acute and chronic renal failure. (J Am Soc Nephrol 2005;16:3389.)
Previous cases of hyperphosphatemia following attempted suicide by fire extinguisher have been reported, including at least one fatality. (Kidney Int 2009;75:993.) A not-uncommon cause of iatrogenic hyperphosphatemia has been bowel preparation procedures for colonoscopy using phosphate enemas or oral solutions.
Severe Symptoms from an Unintentional Pediatric Exposure to AB-PINACA with Laboratory Confirmation. Akpunonu P, et al.
A 10-month-old girl was brought to the hospital immediately after she was found eating a “K2” cigarette. Her exam was normal, but 90 minutes later she was intubated because of respiratory depression. Basic laboratory results were unremarkable, and the urine drug screen was negative. She rapidly recovered after admission to the pediatric intensive care unit, was extubated on the second hospital day, and had a full recovery. Specific analysis of blood and urine was positive for the synthetic cannabinoid AB-PINACA and one of its metabolites, but negative for 548 other compounds.
Exposure to AB-PINACA in adults often causes a kind of agitated delirium, so I was interested that the effect on this child was sedation. Lead author Peter Akpunonu, MD, now a toxicology fellow at the Oregon Health & Science University, said the manifestations include mental status depression, decreased respiratory rate, and decreased oxygen saturation. This case was recently reported in a letter to Annals of Emergency Medicine. (2015;66:343.) The authors noted that sedation has also been seen after inadvertent pediatric exposure to marijuana.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at email@example.com.Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.